What caused a 14-year-old girl to develop chronic, intractable light-sensitive skin eruptions on her face, upper body, and extremities? That’s what Ruth Ann Vleugels, MD, MPH, of Harvard Medical School in Boston, and colleagues needed to determine.
When the girl presented to the pediatric rheumatology-dermatology program at Boston Children’s Hospital for assessment, the team learned that she had been living with skin symptoms since being diagnosed at age 8 with anti-transcriptional intermediary factor-1γ (TIF-1γ) juvenile dermatomyositis (based on evidence of myositis, skin biopsy, and anti-TIF-1γ autoantibodies).
The patient now presented “with violaceous erythema on her forehead and midface, as well as diffuse poikiloderma involving her upper chest, anterolateral thighs, and extensor arms,” the case study authors detailed in JAMA Dermatology. Furthermore, “erythematous, flat-topped papules were present on the extensor joints of her hands, and nailfold examination revealed dilated capillary loops, capillary dropout, and ragged cuticles.”
In the 6 years after her diagnosis, the patient reported that she had minimal or no response to a wide range of medications: systemic steroids, hydroxychloroquine, methotrexate, mycophenolate mofetil, cyclosporine, tacrolimus, tofacitinib (Xeljanz), rituximab, and intravenous immunoglobulin (IVIG). As a result, she was looking to explore possible alternative treatments.
Given the failure of previous trials of subtherapeutic doses of Janus kinase (JAK) inhibition and IVIG, clinicians prescribed treatment with tofacitinib (10 mg twice daily), and IVIG (2 g/kg every 4 weeks). This regimen led to some increase in muscle strength and radiographic assessment showed that her myositis had resolved. However, the skin eruption showed only minimal improvement after 5 months of treatment.
Considering the ongoing elevation in the patient’s serum interferon (IFN)-β levels (8 pg/mL), the team discussed a trial of anifrolumab (Saphnelo).
After being advised of the potential risks of treatment with anifrolumab, including a possible risk for herpes zoster, the patient and her family decided she should discontinue tofacitinib in favor of anifrolumab (300 mg every 4 weeks). Given her history of muscle disease, she continued concurrent treatment with IVIG.
Within 72 hours of receiving the initial infusion of anifrolumab, the patient had “dramatic improvement in her eruption.” She documented the improvements in her skin in home photos, which Vleugels and team said demonstrated “brisk resolution of erythema.”
At a follow-up appointment 56 days later, the patient’s skin condition had improved further. Assessment using the Cutaneous Dermatomyositis Disease Area and Severity Index Activity scale showed a significant reduction from 36 to 8, clinicians reported.
Vleugels and co-authors noted that since receiving FDA approval in 2021 for treatment of moderate-to-severe systemic lupus erythematosus in adults, anifrolumab has demonstrated considerable efficacy in treatment of refractory cutaneous lupus (CLE).
The rapid clinical improvement observed with anifrolumab is thought to be related to its “selective antagonism of type I IFN signaling, which is known to correlate with CLE disease activity,” the case authors wrote.
Notably, development of dermatomyositis is known to involve dysregulation of type I IFN, according to Vleugels and colleagues, with severity of skin involvement increasing concomitantly with IFN scores.
While JAK inhibitors have been found effective in managing treatment-resistant cutaneous DM [dermatomyositis] due to their “antagonism of downstream IFN signal transduction,” the case authors said that more targeted therapies are needed, “particularly for patients in whom JAK inhibition is either contraindicated or ineffective.”
“Herein, we describe the successful treatment of refractory cutaneous DM with anifrolumab,” they wrote. The decision to try treatment with anifrolumab in this case “was motivated by the patient’s severe, disabling, and recalcitrant disease (including to JAK inhibition) and serologic evidence of elevated IFN-β,” the authors explained.
Given this patient’s notably rapid and significant response after only one infusion of anifrolumab, Vleugels and co-authors wished “to highlight the importance of the type I IFN axis in patients with refractory cutaneous DM and highlight anifrolumab as a viable therapeutic option for patients with contraindications to standard therapies.”
The findings were also presented earlier this month at the annual meeting of the Rheumatologic Dermatology Society.
Dedeoglu reported personal fees from UpToDate outside the submitted work. No other disclosures were reported.
Source Reference: Shaw KS, et al “Rapid improvement in recalcitrant cutaneous juvenile dermatomyositis with anifrolumab treatment” JAMA Dermatol 2023; DOI:10.1001/jamadermatol.2023.4744.
Source link : https://www.medpagetoday.com/casestudies/dermatology/107465
Publish date : 2023-11-24 10:00:00
Copyright for syndicated content belongs to the linked Source.